Hail, Lewis and Clark
- When
- August 19, 1:30 PM MST
- Where
- Lewis and Clark County, 25 mi NE of Lincoln
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 47.206, -112.294
A severe thunderstorm dropped .75 inch diameter hail at Lincoln 25NE.
An unstable and moist airmass allowd thunderstorms to develop during the afternoon hours. Hail the size of pennies and wind gusts in excess of 60 mph were common.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
An unstable and moist airmass allowd thunderstorms to develop during the afternoon hours. Hail the size of pennies and wind gusts in excess of 60 mph were common.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 19, 10:34 AM MST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1134 AM MDT TUE AUG 19 2008 UPDATED AVIATION DISCUSSION .UPDATE... EXPECT CLOUDINESS OVER THE NORTHWEST ZONES TO DECREASE LATER THIS MORNING SO HAVE LEFT THAT AREA PARTLY CLOUDY FOR THE REST OF THIS MORNING. MODELS LOOK ON TRACK WITH A WEATHER DISTURBANCE ALOFT THAT WILL BE MOVING NORTHEAST THROUGH THE AREA LATE THIS AFTERNOON AND EVENING. CURRENT FORECAST CHANCES OF PRECIPITATION LOOK ON TARGET AS THUNDERSTORMS SHOULD DEVELOP IN THE WEST THIS AFTERNOON THEN SPREAD TO THE EAST THIS EVENING. ALSO IDEA OF STRONG GUSTY WINDS WITH SOME OF THE STORMS LOOKS GOOD. DID INCREASE CLOUDINESS IN THE FAR WEST FOR LATE THIS AFTERNOON WITH THUNDERSTORMS EXPECTED. WITH WARM START AND BASED ON LATEST GUIDANCE...RAISED HIGH TEMPERATURES IN THE EAST SEVERAL DEGREES. && .AVIATION... UPPER LEVEL TROUGH AND SURFACE COLD FRONT APPROACHING THE AREA FROM THE WEST WILL MOVE THROUGH THE REGION THIS EVENING. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP WEST OF THE CONTINENTAL DIVIDE EARLY THIS AFTERNOON...THEN SPREAD NORTHEAST LATER THIS AFTERNOON AND EVENING. MAIN THREAT WITH THUNDERSTORMS WILL BE STRONG GUSTY WINDS. COLD FRONT MOVES THROUGH THIS EVENING...SHOULD BE THROUGH KCTB AND KHLN AROUND 00Z...KGTF AND KBZN AROUND 02Z...AND KHVR AND KLWT BY 04Z WITH WINDS SHIFTING TO WNW BEHIND THE FRONT AND DIMINISHING CONVECTION BY 06Z. VFR CONDITIONS WILL GENERALLY PREVAIL WITH LOCAL LOWER CEILINGS IN THUNDERSTORM ACTIVITY. HOENISCH && .FIRE WEATHER... NEAR RECORD HIGH TEMPERATURES WILL OCCUR AGAIN TODAY WITH AFTERNOON RELATIVE HUMIDITIES FALLING MOSTLY TO BELOW 20 PERCENT...WHICH WILL KEEP FIRE DANGER VERY HIGH. WITH THE VERY DRY AIRMASS IN PLACE...ISOLATED TO SCATTERED MAINLY DRY THUNDERSTORMS WITH POTENTIALLY STRONG GUSTY WINDS WILL DEVELOP OVER SOUTHWEST...CENTRAL...AND NORTH CENTRAL MONTANA THIS AFTERNOON AND CONTINUE INTO THIS EVENING. ALSO...A SURFACE TROUGH WILL MOVE THROUGH THE AREA TODAY INTO THE EVENING...SHIFTING BREEZY SOUTHERLY WINDS MORE WESTERLY AND GUSTY THROUGHOUT THE DAY. THE DRY CONDITIONS...VERY HIGH FIRE DANGER...POTENTIALLY DRY THUNDERSTORMS...AND GUSTY SHIFTING WINDS WILL ALL COMBINE TO CREATE CRITICAL FIRE CONDITIONS. THEREFORE...WILL UPGRADE THE FIRE WEATHER WATCH FOR ZONES 112-118 TO A RED FLAG WARNING. WILL KEEP IT IN EFFECT FROM NOON TODAY THROUGH MIDNIGHT TONIGHT. COULSTON && .PREV DISCUSSION... /ISSUED 531 AM MDT TUE AUG 19 2008/ TODAY THROUGH THURSDAY...AN UPPER LEVEL TROUGH OFF THE PACIFIC NORTHWEST COAST THIS MORNING WILL SLOWLY APPROACH THE COAST TODAY AND TONIGHT. THIS WILL KEEP WESTERN AND CENTRAL MONTANA UNDER THE INFLUENCE OF AN INCREASINGLY MOIST SOUTHWESTERLY FLOW ALOFT. DISTURBANCES IN THIS FLOW WILL MOVE FROM SOUTHWEST TO NORTHEAST OVER SOUTHWEST...CENTRAL...AND NORTH CENTRAL MONTANA THIS AFTERNOON AND EVENING AS A COOLER AIRMASS BEGINS TO MOVE INTO THE AREA. THE INSTABILITY WILL BE STRONG ALONG THE BAROCLINIC ZONE...WHICH WILL CAUSE SCATTERED THUNDERSTORMS TO DEVELOP. THE AIRMASS WILL STILL BE QUITE WARM...AS TEMPERATURES APPROACH RECORD LEVELS AGAIN. IT WILL ALSO BE QUITE DRY...WHICH MEANS THE MAIN THREAT FROM THESE STORMS WILL BE STRONG GUSTY WINDS. A FEW STORMS MAY POTENTIALLY BECOME SEVERE WITH WIND GUSTS POSSIBLY EXCEEDING 60 MPH. ALTHOUGH...WIND SHEAR WILL BE STRONG WITH THESE STORMS...MOISTURE WILL BE LIMITED AND THEREFORE THE HAIL THREAT WILL BE SMALL. A SURFACE TROUGH AHEAD OF THE MAIN COLD FRONT WILL ALSO MOVE THROUGH THE AREA TODAY. BREEZY SOUTHERLY WINDS WILL SHIFT MORE WESTERLY AND INCREASE DURING THE DAY BEHIND THIS SURFACE TROUGH. THUNDERSTORMS WILL DECREASE DURING THE EVENING AND OVERNIGHT AS THE DISTURBANCES EXIT THE AREA. THE FLOW ALOFT WILL BECOME MORE WESTERLY AND MOIST WEDNESDAY THROUGH THURSDAY AS THE UPPER TROUGH MOVES ACROSS BRITISH COLUMBIA INTO ALBERTA. THIS WILL KEEP A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA FOR THE PERIOD. THE BEST CHANCE FOR PRECIPITATION WILL REMAIN OVER THE MOUNTAINS AS VERY BREEZY WESTERLY DOWNSLOPE WINDS BLOW OVER THE PLAINS. WINDS WILL BE STRONGEST ON THURSDAY AS THE UPPER TROUGH APPROACHES MONTANA. TEMPERATURES WILL GRADUALLY COOL THROUGHOUT THE PERIOD AS THE UPPER TROUGH APPROACHES. AFTER NEAR RECORD HIGHS TODAY...TEMPERATURES WILL COOL TO BELOW NORMAL BY THURSDAY. COULSTON THURSDAY NIGHT THROUGH SUNDAY NIGHT...MODELS ARE IN DECENT AGREEMENT FOR THURSDAY NIGHT MOVING THE AXIS OF THE UPPER TROUGH FROM WESTERN MONTANA TO THE DAKOTAS BORDER BY MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WILL TAPER OFF FROM WEST TO EAST OVERNIGHT WITH SNOW LEVELS EXPECTED TO DROP TO BETWEEN 6500 AND 7000 FEET. NORTHWEST FLOW ALOFT SETS UP OVER MY FORECAST AREA ON FRIDAY AS THE TROUGH MOVES INTO THE UPPER MIDWEST...WITH ISOLATED INSTABILITY SHOWERS LINGERING OVER THE AREA. WEAK UPPER LEVEL RIDGING BUILDS OVER THE NORTHERN ROCKY MOUNTAINS FRIDAY NIGHT THROUGH SUNDAY FOR CLEARING SKIES AND DRY CONDITIONS...WITH TEMPERATURES WARMING BACK ABOVE SEASONAL AVERAGES DURING THE WEEKEND. MPJ MONDAY AND TUESDAY...LATEST EXTENDED MODELS DEPICT A COLD FRONT MOVING IN DURING THIS PERIOD. USED CLIMATOLOGY FOR PRECIPITATION CHANCES. TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL AS THE FRONT MOVE THROUGH THE REGION. SAUCIER && .PRELIMINARY POINT TEMPS/POPS... GTF 95 59 84 56 / 20 30 20 40 CTB 86 51 76 50 / 20 20 30 50 HLN 93 58 84 57 / 20 20 30 40 BZN 98 53 87 52 / 20 20 20 30 WEY 80 47 75 46 / 20 20 20 30 DLN 86 50 79 50 / 20 20 20 30 HVR 101 57 87 53 / 10 30 20 40 LWT 97 55 84 53 / 10 20 20 30 && .TFX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ112>118. && SHORT TERM...BLANK LONG TERM...HOENISCH AVIATION...HOENISCH WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 145 PM MDT TUE AUG 19 2008 MTZ009>014-044>046-048-049-052>054-201945- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- JEFFERSON-BROADWATER-MEAGHER- 145 PM MDT TUE AUG 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM MDT THIS EVENING. HOT CONDITIONS ARE EXPECTED OVER THE AREA AGAIN TODAY...WITH NEAR RECORD HIGH TEMPERATURES POSSIBLE. A RED FLAG WARNING IS IN EFFECT FOR NORTH CENTRAL AND SOUTHWEST MONTANA THIS AFTERNOON AND EVENING. THE COMBINATION OF LOW HUMIDITIES...GUSTY SHIFTING WINDS...AND POSSIBLY DRY THUNDERSTORMS WITH STRONG AND ERRATIC WIND GUSTS...WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A PACIFIC WEATHER SYSTEM WILL MOVE THROUGH THE REGION WEDNESDAY THROUGH FRIDAY. MUCH COOLER TEMPERATURES...A WIDESPREAD CHANCE OF PRECIPITATION...AND GUSTY WEST WINDS ARE EXPECTED...ESPECIALLY ON THURSDAY. THE AIRMASS WILL BE COLD ENOUGH THURSDAY THROUGH FRIDAY THAT MOUNTAIN LOCATIONS ABOVE 7500 FEET WILL LIKELY SEE SNOW MIXED WITH THE RAIN AT TIMES. THUS ANYONE PLANNING OUTDOOR ACTIVITIES IN THE MOUNTAINS THURSDAY AND FRIDAY SHOULD BE PREPARED FOR WINTER LIKE CONDITIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ047-050-051-201945- BLAINE-JUDITH BASIN-FERGUS- 145 PM MDT TUE AUG 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT HOT CONDITIONS ARE EXPECTED OVER THE AREA AGAIN TODAY...WITH NEAR RECORD HIGH TEMPERATURES POSSIBLE. A RED FLAG WARNING IS IN EFFECT FOR NORTH CENTRAL AND SOUTHWEST MONTANA THIS AFTERNOON AND EVENING. THE COMBINATION OF LOW HUMIDITIES...GUSTY SHIFTING WINDS...AND POSSIBLY DRY THUNDERSTORMS WITH STRONG AND ERRATIC WIND GUSTS...WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A PACIFIC WEATHER SYSTEM WILL MOVE THROUGH THE REGION WEDNESDAY THROUGH FRIDAY. MUCH COOLER TEMPERATURES...A WIDESPREAD CHANCE OF PRECIPITATION...AND GUSTY WEST WINDS ARE EXPECTED...ESPECIALLY ON THURSDAY. THE AIRMASS WILL BE COLD ENOUGH THURSDAY THROUGH FRIDAY THAT MOUNTAIN LOCATIONS ABOVE 7500 FEET WILL LIKELY SEE SNOW MIXED WITH THE RAIN AT TIMES. THUS ANYONE PLANNING OUTDOOR ACTIVITIES IN THE MOUNTAINS THURSDAY AND FRIDAY SHOULD BE PREPARED FOR WINTER LIKE CONDITIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-055-201945- BEAVERHEAD-MADISON-GALLATIN- 145 PM MDT TUE AUG 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT HOT CONDITIONS ARE EXPECTED OVER THE AREA AGAIN TODAY...WITH NEAR RECORD HIGH TEMPERATURES POSSIBLE. A RED FLAG WARNING IS IN EFFECT FOR NORTH CENTRAL AND SOUTHWEST MONTANA THIS AFTERNOON AND EVENING. THE COMBINATION OF LOW HUMIDITIES...GUSTY SHIFTING WINDS...AND POSSIBLY DRY THUNDERSTORMS WITH STRONG AND ERRATIC WIND GUSTS...WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A PACIFIC WEATHER SYSTEM WILL MOVE THROUGH THE REGION WEDNESDAY THROUGH FRIDAY. MUCH COOLER TEMPERATURES...A WIDESPREAD CHANCE OF PRECIPITATION...AND GUSTY WEST WINDS ARE EXPECTED...ESPECIALLY ON THURSDAY. THE AIRMASS WILL BE COLD ENOUGH THURSDAY THROUGH FRIDAY THAT MOUNTAIN LOCATIONS ABOVE 7500 FEET WILL LIKELY SEE SNOW MIXED WITH THE RAIN AT TIMES. THUS ANYONE PLANNING OUTDOOR ACTIVITIES IN THE MOUNTAINS THURSDAY AND FRIDAY SHOULD BE PREPARED FOR WINTER LIKE CONDITIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Great Falls radar (KTFX), 74 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
A severe thunderstorm dropped .75 inch diameter hail at Lincoln 25NE.
A severe thunderstorm produced a wind gust to 59 mph at the Cut Bank ASOS site.
A severe thunderstorm produced a wind gust to 58 mph at Helena 15N.
A severe thunderstorm produced a wind gust to 70 mph at Dutton 7SE.
A severe thunderstorm produced a wind gust to 59 mph at the Havre ASOS site.
A severe thunderstorm produced a wind gust to 60 mph at Havre.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127478, 127479, 127480, 127481, 127482, 127483.